Ingestion of organophosphate compounds presents a significant risk to patients and the health care professionals. Organophosphate poisoning can cause permanent damage it may even result in death (Curtis, Ramsden, Friendship, 2007). Patients who intentionally self harm with the ingestion of organophosphates are usually severely poisoned compared to those who accidently or have occupational exposures. This paper will discuss the case study of Joe (a fictitious name will be used for the purpose of this case study), the pathophysiology to a cellular level relating signs, symptoms and initial collaborative management in relation to the case study outlined in appendix one.
Organophosphate poisoning essentially affects transmission of impulses at the neuromuscular junction (Porth, 2002). Transmission of impulses at the neuromuscular junction is mediated by the release of the neurotransmitter actycholine at pre- and post ganglionic parasympathetic, and pre- ganglionic sympathetic and somatic nerves (Murray, Daly, Little, Cadogan, 2007). Acetylcholine binds to specific receptors of the end plate region of the muscle fiber surface resulting in muscle contraction. Porth states studies “suggest there are more than one million binding sites per motor end-plate”. Acetylcholine Active for only a brief period of the action potential that then generates innervation of the muscle cell. Some of the neurotransmitter diffuses from the synapse; the transmitter that remains is inactivated by an enzyme called acetylchollinesterase. The enzyme splits the acetylcholine molecule into choline and acetic acid. The choline is reused in the synthesis of acetylcholine in the nerve terminal. The rapid inactivation of acetylcholine allows repeated muscle contraction and contractile force.
Organophosphates inhibit acetylcholinesterase enzymes (AChE), cholinergic syndrome occurs when there is an increase acetycholine (Ach) concentration at the central and peripheral muscarinic and nicotinic receptor sites (Murray et al, 2007). The affect of increased ACh on the central nervous system and autonomic nervous system are wide spread. Irreversible loss of the alkyl side chain and the permanent binding of the organophosphate (“ageing”) stops the reactivation of the AChE by the antidote, Praladoxime (Murray et al, 2007).
Joe has been bought into the Emergency Department by Ambulance from home. An empty bottle was found on his person, organophosphate “dimethoate”. On arrival Joe smells of a pungent chemical odor. Dimethoate is formulated with hydrocarbon, which are the source of the pungent odor.
Joe has a risk assessment done on arrival by a senior toxicologist. A deliberate self- poisoning by ingestion will produce a life threatening toxicity. Staff don universal precautions. Staff are aware that the hydrocarbons do not directly cause toxicity, though may cause dizziness or headaches (Murray et al, 2007), staff will be rotated according to their tolerance. Joe clothes are removed to remove any excess chemical left on clothing as further absorption may be through Joe’s skin. Decontamination should not delay resuscitation.
Muscarinic effects are significant for Joe on arrival. Joe has significant lacrimation, salivation (drooling), and bronchorrhea. Stimulation of the receptors on bronchioloes which produce bronchoconstriction and increases mucus secretion (Gailbraith, Bullock, Manias, 2001). On auscultation Joe has crackles to his left and right lung lobes. Fluid in the alveoli will impede oxygen and gas exchange (Porth, 2002). This would contribute to Joe’s labored breathing. Joe,s Spo2 levels are decreased at 93% on room air, respiratory distress would contribute these symptoms. Muscarinic symptoms may also include Diarrhoea, urination, miosis, emesis and less commonly bradycardia and hypotension.
Joe is tachycardic on arrival. Nicotinic effects on the cardio vascular system occur as stimulation of the adrenal medulla will trigger...
Please join StudyMode to read the full document